Mental Confusion (Delirium) in Childhood Cancer
Symptom Management, Palliative Care, or Supportive Care to relieve side-effects is an important part of cancer care and treatment and should always form part of the overall treatment plan.
Delirium is a cognitive impairment disorder (it affects how a person thinks, remembers, and reasons). The main signs of delirium to watch out for are sudden changes in consciousness or state of arousal, such as feeling drowsy or agitated.
A child with delirium may experience confusion, disorientation, an inability to focus, memory problems, or changes in perception; these can include hallucinations or experiencing events that aren’t really happening.
Delirium is the most common sign of medical complications of cancer or cancer treatment affecting the brain and mind. It is a common problem for individuals with advanced cancer or those at the end of life. Because of its troubling symptoms, delirium is often very stressful for the child with cancer and their family members.
Delirium complicates the ability of healthcare staff to assess and manage your child’s other symptoms. It can also interfere with your child’s ability to receive cancer treatments.
Types of Delirium
There are three types of delirium:
- Hypoactive – the person acts sleepy or withdrawn
- Hyperactive – the person is agitated
- Mixed – the person alternates between these two types
More than two thirds of patients with delirium have the hypoactive or mixed type. A person may experience hallucinations and delusions with any of the types.
Relieving side effects is an important part of total cancer care and treatment, which is why you should discuss any symptoms your child is experiencing, new symptoms and changes in symptoms with their Oncology Team so that they can work out a regimen of palliative or supportive care for them.
Symptoms of delirium include:
- A reversal of day and night
- A shortened attention span
- An altered level of consciousness or awareness
- Delusions or hallucinations
- Difficulty writing, drawing, or finding words
- Disorganized thinking and speech
- Memory problems
- Personality changes
- Restlessness, anxiety, sleep disturbance, or irritability
Delirium often has more than one cause, especially for those who are frail or severely ill. Medications are one of the main causes, but many other conditions can lead to delirium.
Discovering the cause of your child’s delirium is important in order for the doctor to choose the best treatment.
The following are possible causes of delirium:
Medications: Chemotherapy and Pain medications; medications for other symptoms or side effects such as anti-nausea, steroids, sleep, and allergy blocking; new medications for other conditions or withdrawal from medication.
Organ Dysfunction: Dysfunction of the Liver, Kidneys, Lungs, or Heart can lead to delirium. Dysfunction of the brain, including metastases; Leptomeningeal Disease, which affects the two inner layers that cover the brain; and Seizure Disorder can also cause delirium.
Fluids & Electrolytes: Delirium may be caused by any of the following fluid or electrolyte problems:
- Hypercalcemia (an excessive calcium level in the blood);
- Dehydration (lack of fluid intake from nausea, vomiting or inability to swallow;
- Loss of fluids due to diarrhoea or frequent urination);
- Fluid Overload (which can cause Heart Failure);
- Glucose Disorder (Hyperglycemia, which is a high blood sugar level caused by diabetes worsened by treatments or in people with no history of diabetes or Hypoglycemia, which is a too low blood sugar level);
- Lack of Oxygen in the Blood (due to a heart or lung disorder or blood clots to the lung)
Doctors must perform a physical examination and blood tests to find out whether a patient is experiencing delirium.
Your child’s doctor may also do a mental status exam, using tests that check motor skills, memory, and attention level. The doctor may also recommend other tests, such as brain scans, based on the results of testing
The most effective treatment for delirium is being able to understand and treat the cause. Your child’s doctor may use drug and non-drug approaches to manage delirium while keeping your child comfortable and safe.
It is important to work with your child’s healthcare team to manage the symptoms of delirium.
Tips that may help:
- Provide a reassuring environment for your child, such as a quiet, well-lit room with familiar people and objects. It may also help to place a clock and wall calendar where your child can see it.
- Speak to your child’s doctor, nurse, or another member of their healthcare team about your child’s hallucinations or unusual behaviours. The healthcare team can help you learn what to expect and how to manage these symptoms.
- Ask your child’s doctor about stopping or switching medications that may worsen your child’s mental confusion. Also, ask if there are other, untreated medical conditions that may be the cause of the delirium.
- In some cases, giving antipsychotic medications helps control the symptoms of delirium. Although these drugs can have side effects, most can be managed well.
Speak to your child’s healthcare team about any symptoms of delirium your child may be experiencing.
Delirium at the End of Life
Delirium at the end of life is common. Some individuals believe that the hallucinations at the end of life are a part of the dying process and should not be treated. Some children who see dead family members welcoming them to an afterlife may find great comfort in that. However, if the delirium is unpleasant or frightening to the child, treatment can be of great benefit.
Unpleasant delirium or delirium that causes other symptoms can be managed with several medications. These are often adjusted to help control the delirium but not interfere with the child’s ability to interact with others.
Sometimes, although very rarely, a child with severe, agitated delirium that doesn’t get better with treatment may need controlled sedation to put them into a deep sleep. This may make the child and the family more comfortable, but it may leave family members, especially you as the parents, with a premature sense of loss.
Sedation is used to provide comfort to a patient and the family at the end of life. It is not intended to speed up death. Even with sedation, your child may experience moments of clarity and talk with family members.
Each decision about managing delirium depends on the individual. It is important for patients and their family members to talk with the healthcare team about all of the available treatment options.